Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 571, NWS Jackson, MS

July 18, 2003Hinds County, Rankin County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 18, 2003, 2:51 PM CDT for Hinds County, Rankin County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 2:51 PM CDT (19:51 UTC)
Expired
Jul 18, 2003, 3:35 PM CDT
In force
44 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Hinds County, MS, Rankin County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.9 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1753 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 181951
SVRJAN
MSC049-121-182035-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
251 PM CDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HINDS COUNTY IN CENTRAL MISSISSIPPI
  RANKIN COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 335 PM CDT

* AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A RAPIDLY DEVELOPING SEVERE THUNDERSTORM OVER PEARL...MOVING SOUTH 
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR SOUTH JACKSON AT 255 PM CDT
  BE NEAR RICHLAND AT 300 PM CDT
  BE NEAR BYRAM AT 320 PM CDT
  BE NEAR FLORENCE AT 325 PM CDT
  BE NEAR TERRY AT 335 PM CDT

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

LAT...LON 3233 9002 3236 9023 3207 9033 3205 9005

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:05 AM CDT, 11 hours 46 minutes earlier.

Area forecast discussion, Jul 18, 3:05 AM CDT, 11 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
305 AM CDT FRI JUL 18 2003

FORECAST CHALLENGES THIS PACKAGE...TEMPS AND POPS THROUGH THE ENTIRE
PERIOD.

CURRENTLY...IR SAT IMAGERY INDICATED MCS/S OVER THE OHIO RIVER
VALLEY AND WESTERN LA.  TEMPS/DEWPOINTS HAVE DROPPED MARGINALLY...
INTO THE LOWER 70S...NEARLY AREA WIDE AND WILL PROVIDE A SLIGHTLY
COOLER START TO TODAY VS YESTERDAY.

IN THE SHORT TERM...ANOTHER DAY IN THE MID 90S ON TAP.  WILL USE
PERSISTENCE FOR HIGH TEMPS TODAY.  MOS GUIDANCE KEEPS THE REGION IN
THE MID 90S...WITH UPPER 90S IN THE NW ZONES.  MAV GUIDANCE ACTUALLY
REACHES THE 100 MARK AT KGLH.  WITH DEWPOINTS IN THE MID 70S...WILL
KEEP HEAT ADVISORY GOING IN NW ZONES FOR HEAT INDICES REACHING THE
105 TO 110 RANGE.

YESTERDAY PROVED JUST HOW TRICKY NORTHWEST FLOW ALOFT CAN BE...AND
THE NEXT SEVERAL DAYS WILL BE NO EXCEPTION.  A BARRAGE OF
DISTURBANCES ALOFT WILL KEEP SCT POPS IN THE FORECAST EVERYDAY.
AGREE WITH PREVIOUS DAY SHIFT IN THAT CONVECTION WILL NOT
NECESSARILY BE LIMITED TO JUST THE AFTERNOON AND EVENING. THUS...
KEPT THE GOING FORECAST AS IS WITH MINOR TWEAKS TO TEMPS.

ISOLATED TO SCATTERED SEVERE STORMS WILL BE POSSIBLE THROUGH THE
WEEKEND. LINGERING BOUNDARIES...AMPLE MOISTURE...PWS NEAR 2 INCHES
AND KIS GREATER THAN 34...GOOD INSTABILITY...LIS LESS THAN -6C AND
SBCAPE NEAR 4000 J/KG...WILL BE IN PLACE...AND WITH A DISTURBANCE
PROGGED TO RACE THROUGH THE REGION NEARLY EVERYDAY...MARGINALLY
SEVERE HAIL AND WIND GUSTS IN THE 60 TO 70 MPH RANGE WILL BE
POSSIBLE.  AM ANTICIPATING ISOLATED SEVERE STORMS TODAY AND
SCATTERED SEVERE STORMS ON SATURDAY AS A MORE VIGOROUS WAVE ENTERS
THE REGION.  IN ADDITION...HEAVY RAINFALL IS LIKELY AND FLASH
FLOODING WILL BE A CONCERN WITH ANY STORM THAT DEVELOPS.

IN THE EXTENDED...MED RANGE MODEL CONSENSUS OF RIDGE WEST/TROUGH
EAST OVER THE CONUS CONTINUES. BELOW NORMAL TEMPS IN STORE FOR THE
REGION BY THE MIDDLE AND LATTER PORTIONS OF NEXT WEEK.  THE EFFECT
OF UPPER LEVEL TROUGH/SFC HIGH PRESSURE WILL HAVE A MORE PROFOUND
EFFECT ON LOWS RATHER THAN HIGHS...ESPECIALLY LATE NEXT WEEK.  WILL
UNDERCUT MEXMOS...ESPECIALLY ON LOWS.  AS ENSEMBLE MEXMOS HINTS...
LOWS COULD BE AS MUCH AS 7 DEGREES BELOW NORMAL BY THURSDAY MORNING.
WILL MAINTAIN HIGH TEMPS IN THE NEAR 90 RANGE...HOWEVER UPPER 80S
WOULD NOT BE OUT OF THE QUESTION.  TIMING DISTURBANCES IN THIS
NORTHWEST FLOW WILL CONTINUE TO BE VERY TRICKY EARLY IN THE WEEK.
GOING FORECAST HANDLES POPS WELL...WITH ONLY CHANGES TO TREND LOWS
DOWN ON WED AND THUR.

JAN 96/74/93/73/93 434
MEI 96/73/93/72/93 434

AR...HEAT ADVISORY 74>75.
LA...HEAT ADVISORY 07>09.
MS...HEAT ADVISORY 18-19-34-35-40-41.

GAGAN
Hazardous weather outlook, Jul 18, 2:32 PM CDT, 19 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191932-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
232 PM CDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY
AFTERNOON THROUGH SATURDAY AFTERNOON ACROSS LOCATIONS IN
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MISSISSIPPI ALONG
AND WEST OF INTERSTATE 55. ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE DURING THIS SAME TIME PERIOD FOR THE REST OF EASTERN
MISSISSIPPI. THE MAIN RISK WITH STORMS WILL BE HIGH WINDS AND
HAIL.

A CONVECTIVE COMPLEX AND MID LEVEL DISTURBANCE IS FORECAST TO
PUSH SOUTH INTO THE LOWER MISSISSIPPI VALLEY LATE FRIDAY
AFTERNOON INTO FRIDAY EVENING. THUNDERSTORMS ASSOCIATED WITH
THESE FEATURES ARE EXPECTED TO BEGIN TO AFFECT LOCATIONS IN THE
DELTA REGION AND LOCATIONS IN NORTH CENTRAL MISSISSIPPI BEFORE
MIDNIGHT. THE COMBINATION OF LARGE ATMOSPHERIC INSTABILITY
PARAMETERS AND MODEST SHEAR WILL ALLOW SOME STORMS TO PRODUCE
WINDS UP TO...OR OVER...60 MPH...AS WELL AS HAIL UP TO NICKEL
SIZE. THESE STORMS SHOULD WEAKEN SOMEWHAT DURING THE EARLY
MORNING HOURS...BUT COULD STILL BE SEVERE...AS THEY MOVE SOUTH TO
THE INTERSTATE TWENTY CORRIDOR ALONG AND WEST OF THE JACKSON
METROPOLITAN AREA. THE REMNANTS OF THESE STORMS AND THE
POSSIBILITY OF ANOTHER CONVECTIVE COMPLEX WILL PROMPT MORE
POTENTIALLY SEVERE STORMS ACROSS THE WESTERN HALF OF THE AREA BY
MIDDAY SATURDAY.

OTHERWISE...ANTICIPATE ISOLATED THUNDERSTORMS TO FORM FRIDAY
AFTERNOON ACROSS EASTERN AND SOUTHERN MISSISSIPPI AND NORTHEAST
LOUISIANA. MOST OF THIS ACTIVITY WILL END DURING THE EVENING.
MORE WIDESPREAD CONVECTION SHOULD DEVELOP BY SATURDAY AFTERNOON
IN EASTERN MISSISSIPPI. DUE TO HIGH INSTABILITY AND MINOR PULSES
OF ENERGY ALOFT...THESE STORMS WILL ALSO HAVE THE POTENTIAL TO
PRODUCE HAIL AND DAMAGING WINDS.

...FLOODING...
THE COMPLEX OF THUNDERSTORMS EXPECTED TO AFFECT PORTIONS OF
NORTHEAST MISSISSIPPI...SOUTHEAST ARKANSAS...AND NORTHEAST
LOUISIANA FRIDAY EVENING AND EARLY SATURDAY MORNING COULD BRING 1
TO 2 INCHES OF RAINFALL TO LOCATIONS IN THE AREA. COMBINED WITH
LOCALLY HEAVY RAINFALL FROM THURSDAY...PRECIPITATION AMOUNTS OF
THIS MAGNITUDE WILL CREATE AREAS OF PONDING WATER...ESPECIALLY IN
LOW LYING AREAS. ADDITIONAL HEAVY RAIN COULD FALL ACROSS THESE
SAME LOCATIONS LATER ON IN THE DAY SATURDAY.

...SEASONAL THREATS...
A HOT AND HUMID AIRMASS WILL REMAIN OVER PORTIONS OF THE REGION
FOR ONE MORE AFTERNOON AS AN UPPER LEVEL HIGH PRESSURE SYSTEM
REMAINS IN CONTROL. HEAT INDICES WILL RANGE FROM 105 TO 110
DEGREES...MAINLY OVER THE MISSISSIPPI DELTA REGION FRIDAY
AFTERNOON...AS TEMPERATURES REACH THE MID TO UPPER 90S.

CONDITIONS SHOULD NOT BE QUITE AS HOT SATURDAY AFTERNOON AS
WIDESPREAD CLOUD COVER AND SCATTERED PRECIPITATION ARE EXPECTED
TO KEEP TEMPERATURES LOWER.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

...DAYS TWO AND THREE...SATURDAY NIGHT THROUGH MONDAY...
TURBULENT NORTHWEST FLOW WILL CONTINUE IN THE MID AND UPPER
LEVELS OF THE ATMOSPHERE SUNDAY AND MONDAY. A WEAK FRONTAL
BOUNDARY AT THE SURFACE WILL MEANDER ACROSS THE LOWER MISSISSIPPI
BOTH DAYS. THE INFLUENCE OF THIS BOUNDARY...ALONG WITH OTHER
TRANSIENT BOUNDARIES...WILL COMBINE WITH PULSES OF ENERGY ALOFT
AND ATMOSPHERIC INSTABILITY TO PRODUCE MORE THUNDERSTORMS
THROUGHOUT THE AREA. THUNDERSTORMS WILL BE MOST NUMEROUS DURING
AFTERNOON AND EVENING HOURS AND WILL HAVE THE POTENTIAL TO
PRODUCE DAMAGING WINDS GUSTS AND SMALL HAIL.

...DAYS FOUR THROUGH SEVEN...MONDAY NIGHT THROUGH FRIDAY...
ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL
CONTINUE TO BE POSSIBLE ACROSS THE ENTIRE LOWER MISSISSIPPI
VALLEY THROUGH TUESDAY AS A FAVORABLE UPPER LEVEL PATTERN IS
FORECAST TO BRING A UNUSUALLY STRONG SUMMER COLD FRONT THROUGH.
THIS FRONT...AND THE ASSOCIATED STRONG STORMS...ARE LIKELY TO
REMAIN IN THE VICINITY OF SOUTHERN MISSISSIPPI ON WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 18, 2:35 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
235 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM                              MS   WIND DAMAGE
07/17/03   ATTALA                         A FEW TREES DOWN IN THE
                                          EASTERN PORTION OF ATTALA
                                          COUNTY. REPORTED BY
                                          WINSTON COUNTY EMA.

0515 PM                              MS   WIND DAMAGE
07/17/03   CHOCTAW                        TREE AND POWERLINES DOWN
                                          IN SOUTHERN PORTION OF
                                          THE COUNTY.

0620 PM    3 E EDWARDS               MS   WIND DAMAGE
07/17/03   HINDS                          NUMEROUS TREES DOWN.
                                          PUBLIC REPORT.

0700 PM    DEER PARK                 LA   0.88 INCH HAIL
07/17/03   CONCORDIA

0700 PM                              MS   WIND DAMAGE
07/17/03   SMITH                          NUMEROUS TREES DOWN
                                          COUNTYWIDE.

0700 PM                              LA   WIND DAMAGE
07/17/03   CATAHOULA                      NUMEROUS POWERLINES DOWN
                                          COUNTYWIDE. REPORTED BY
                                          ELECTRIC POWER
                                          ASSOCIATION.

0715 PM    VICKSBURG                 MS   WIND DAMAGE
07/17/03   WARREN                         NUMEROUS TREES AND
                                          POWERLINES DOWN WITHIN
                                          THE CITY LIMITS AND AN
                                          ADDITIONAL TWENTY TREES
                                          DOWN IN THE SOUTHERN
                                          PORTION OF THE COUNTY.

0730 PM    4 N LOUIN                 MS   WIND DAMAGE
07/17/03   JASPER                         LARGE LIMBS DOWN...PUBLIC
                                          REPORT

0750 PM    5 SW ROSE HILL            MS   0.75 INCH HAIL
07/17/03   JASPER                         REPORTED BY PUBLIC...
                                          JASPER COUNTY CD ALSO
                                          REPORTED A LARGE TREE
                                          ACROSS HIGHWAY 503 NEAR
                                          THIS LOCATION

0815 PM    COLLINS                   MS   WIND DAMAGE
07/17/03   COVINGTON                      A FEW TREES DOWN NEAR
                                          TOWN.

0850 PM    BASSFIELD                 MS   WIND DAMAGE
07/17/03   JEFFERSON DAVIS                LARGE LIMBS SNAPPED OFF
                                          TREES...REPORTED BY PD

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:17 PM CDTSevere Thunderstorm WarningJANClaiborne43 min
Jul 17, 7:25 PM CDTSevere Thunderstorm WarningJANSmith40 min
Jul 17, 7:49 PM CDTSevere Thunderstorm WarningJANJasper46 min
Jul 17, 8:01 PM CDTSevere Thunderstorm WarningJANJefferson29 min
Jul 17, 8:02 PM CDTSevere Thunderstorm WarningJANCovington43 min
Jul 17, 8:16 PM CDTSevere Thunderstorm WarningJANRankin, Simpson44 min
Jul 17, 8:43 PM CDTSevere Thunderstorm WarningJANJefferson Davis47 min
Jul 17, 8:59 PM CDTSevere Thunderstorm WarningJANLamar46 min
Jul 18, 3:36 PM CDTSevere Thunderstorm WarningJANHinds, Rankin39 min
Jul 18, 3:49 PM CDTSevere Thunderstorm WarningJANBolivar46 min
Jul 18, 4:48 PM CDTSevere Thunderstorm WarningJANHinds47 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.